Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 98, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 17, 2018, 3:06 PM EDT for Franklin County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2018, 3:06 PM EDT (19:06 UTC)
- Expired
- Sep 17, 2018, 3:45 PM EDT
- In force
- 39 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Franklin County, PA
The radar
The Sterling radar (KLWX), 102 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
083
WUUS51 KCTP 171906
SVRCTP
PAC055-171945-
/O.NEW.KCTP.SV.W.0098.180917T1906Z-180917T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
306 PM EDT MON SEP 17 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Southeastern Franklin County in south central Pennsylvania...
* Until 345 PM EDT.
* At 305 PM EDT, a severe thunderstorm was located near Waynesboro,
moving north at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Mont Alto and Marion around 310 PM EDT.
Chambersburg, Guilford, Fayetteville and Scotland around 320 PM
EDT.
Other locations impacted by this severe thunderstorm include
Orrstown, State Line, Quincy and Penn State Mont Alto.
This includes Interstate 81 from mile markers 0 to 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3972 7777 4010 7768 4001 7750 3998 7745
3995 7747 3992 7747 3972 7753
TIME...MOT...LOC 1905Z 193DEG 36KT 3978 7764
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
MS/MC1 follow-up statement
375
WWUS51 KCTP 171942
SVSCTP
Severe Weather Statement
National Weather Service State College PA
342 PM EDT MON SEP 17 2018
PAC055-171951-
/O.EXP.KCTP.SV.W.0098.000000T0000Z-180917T1945Z/
Franklin PA-
342 PM EDT MON SEP 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN COUNTY
WILL EXPIRE AT 345 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3972 7777 4010 7768 4001 7750 3998 7745
3995 7747 3992 7747 3972 7753
TIME...MOT...LOC 1941Z 193DEG 36KT 4013 7753
$$
SteinbuglWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 1:57 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Sep 17, 1:57 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service State College PA 157 PM EDT Mon Sep 17 2018 .SYNOPSIS... The remnants of Florence will bring a renewed flood risk to central Pennsylvania later today into Tuesday. Dry weather is expected Wednesday into Thursday before the next opportunity for rain arrives late week. && .NEAR TERM /THROUGH TONIGHT/... Shield of rain associated with the remnants of Florence continues to lift northward into the Laurel Highlands and southern Alleghenies this morning. Deep southerly flow of tropical air along with accelerating northeast track of Florence will cause rain to spread northeast across the area, reaching the northern tier by late afternoon. As surface warm front pivots northward, expect stratiform rain to transition to more convective elements across south-central PA this afternoon. A low cape/high shear environment will spread north from VA/MD and bring the potential for a brief tornado over the far southern tier counties. The main threat remains flooding, given combination of extremely wet antecedent conditions/high streamflows with widespread moderate to locally heavy rain. Latest guidance maintains a heavy rainfall signal through western-central PA, though based on the latest model runs, the increased forward speed of Florence will help cap rainfall totals outside of well trained/convective activity. The hires models seem to focus this area over south-central PA into the Lower Susq. Valley. Blended QPF amounts are between 1-2", though given the impressive deep-layer moisture parameters, localized amounts of 3+ inches are possible. This along with relatively low FFG is resulting in fairly high (70+ percent) probabilities of QPF>FFG exceedance in the Moderate Risk area per the HREF. && .SHORT TERM /TUESDAY/... CAMS indicate steadiest stratiform rainfall will shift toward the NY border tonight, while scattered heavy downpours and possible tsra appear more likely elsewhere. WPC storm total qpf ranges from 1-2 inches over the forecast area, which runs close to FFG/FFH guidance from the marfc. However, given anomalous pwats and instability noted in the models, believe significantly higher spots amounts are likely, similar to the 2-4 inch max amounts in the HREFV2. Will also have to continue to monitor the severe weather threat tonight over the southern tier counties, where a combination of instability and shear south of surface low track could support supercells and even a possible tornado. Improving conditions will overspread the region from west to east Tuesday morning, as the surface low tracks passes east of the state. By early afternoon, the bulk of model guidance have pushed the low east of Pa. However, the back edge of the showers will likely lag by a few hours, due to passage of mid level shortwave. Brightening skies by afternoon should help push temperatures well into the 70s to near 80F. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Model soundings indicate low level moisture trapped beneath subsidence inversion will produce fairly extensive stratus over the Allegheny Plateau. Downsloping subsidence should result in clearing skies Tue night across eastern Pa. All med range guidance is showing upper level ridging building into the region late next week, supporting a dry and warm forecast Wednesday and Thursday. A dying cold front will likely approach or move into the area by Friday, accompanied by a chance of showers. The bulk of model guidance stalls this front out just south of the Mason Dixon Line next weekend, so will maintain the chance of showers Saturday/Sunday, mainly over the southern counties. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... IFR ceilings have pushed into most all locations as rain moves from south to north across the area this afternoon. A band of moderate to heavy rain extends east west across the central mountains. As it moves north, moderate to heavy rain will affect KUNV, KIPT and ultimately KBFD. A 30-40KT SE LLJet slides through later this afternoon bringing a period of LLWS. Plenty of low level moisture will bring IFR ceilings and visibilities overnight even though the rain showers will become more scattered. High pressure will build into the region Wednesday and Thursday. MVFR ceiling reductions will be likely Tue night over the western/northern higher terrain as flow turns to the NW, but otherwise conditions midweek will be mainly VFR. .Outlook... Tue...Widespread reductions in rain early, then improving conditions. Wed-Thu...Overnight cig reductions north/west. Morning fog poss. Otherwise no sig wx. Fri...Fair early. SHRA/TSRA aftn/eve. CFROPA late. && .HYDROLOGY... The latest guidance from OHRFC and MARFC keep river points below flood stage. Several points are forecast to exceed action or caution stages. Will need to monitor rainfall very closely with streams already running very high. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday morning for PAZ005-006- 010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066. && SYNOPSIS...Fitzgerald/Steinbugl NEAR TERM...Fitzgerald/Steinbugl SHORT TERM...Fitzgerald LONG TERM...Fitzgerald AVIATION...RXR/Tyburski HYDROLOGY...Ross
Hazardous weather outlook, Sep 17, 12:09 PM EDT, 2 hours 57 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service State College PA 1209 PM EDT Mon Sep 17 2018 PAZ005-006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063-066-181615- McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Lancaster- 1209 PM EDT Mon Sep 17 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-181615- Warren- 1209 PM EDT Mon Sep 17 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ064-065-181615- Adams-York- 1209 PM EDT Mon Sep 17 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. There is a very low risk for a brief tornado this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MS
In the hours before
Special weather statement, Sep 17, 2:49 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service State College PA
249 PM EDT MON SEP 17 2018
PAZ036-171930-
Franklin PA-
249 PM EDT MON SEP 17 2018
...SPECIAL WEATHER STATEMENT FOR PARTS OF FRANKLIN COUNTY UNTIL 330
PM EDT...
At 247 PM EDT, Doppler radar indicated a gusty shower over Municipal
Stadium, moving north at 35 mph.
Winds in excess of 40 mph are possible.
This shower will be near...
Greencastle around 305 PM EDT.
Marion around 315 PM EDT.
Chambersburg, St. Thomas and Guilford around 325 PM EDT.
Other locations impacted by this shower include Williamson, Upton,
State Line, Quincy and Penn State Mont Alto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3972 7786 4001 7792 4001 7750 3999 7748
3972 7746
TIME...MOT...LOC 1847Z 176DEG 31KT 3962 7771
MC/MSThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 4:51 AM EDT | Flash Flood Watch | CTP | Adams, Bedford, Blair, Cambria, Cameron, Centre and 26 more | 31 hr |
| Sep 17, 2:49 PM EDT | Special Weather Statement | CTP | Franklin | 41 min |
| Sep 17, 5:26 PM EDT | Special Weather Statement | CTP | Cumberland | 49 min |
| Sep 17, 6:13 PM EDT | Special Weather Statement | CTP | Bedford, Cambria | 47 min |
| Sep 17, 6:58 PM EDT | Special Weather Statement | CTP | Lancaster, York | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.